Asymptotically tight steady-state queue length bounds implied by drift conditions

Atilla Eryilmaz, R. Srikant

Research output: Contribution to journalArticlepeer-review

Abstract

The Foster-Lyapunov theorem and its variants serve as the primary tools for studying the stability of queueing systems. In addition, it is well known that setting the drift of the Lyapunov function equal to zero in steady state provides bounds on the expected queue lengths. However, such bounds are often very loose due to the fact that they fail to capture resource pooling effects. The main contribution of this paper is to show that the approach of "setting the drift of a Lyapunov function equal to zero" can be used to obtain bounds on the steady-state queue lengths which are tight in the heavy-traffic limit. The key is to establish an appropriate notion of state-space collapse in terms of steady-state moments of weighted queue length differences and use this state-space collapse result when setting the Lyapunov drift equal to zero. As an application of the methodology, we prove the steady-state equivalent of the heavy-traffic optimality result of Stolyar for wireless networks operating under the MaxWeight scheduling policy.

Original languageEnglish (US)
Pages (from-to)311-359
Number of pages49
JournalQueueing Systems
Volume72
Issue number3-4
DOIs
StatePublished - Oct 1 2012

Keywords

  • Heavy-traffic limits
  • Performance analysis
  • State-space collapse
  • Wireless networks

ASJC Scopus subject areas

  • Statistics and Probability
  • Computer Science Applications
  • Management Science and Operations Research
  • Computational Theory and Mathematics

Fingerprint Dive into the research topics of 'Asymptotically tight steady-state queue length bounds implied by drift conditions'. Together they form a unique fingerprint.

Cite this